Thunderstorm Wind, Cochran
- When
- September 16, 4:05 PM CST
- Where
- Cochran County, 14.52 mi S of Whiteface
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.390, -102.610
Measured by a Texas Tech University West Texas mesonet.
High-based thunderstorms developed early this afternoon across the South Plains and moved northeast through the far southeast Texas Panhandle. A few of these storms produced measured wind gusts of 60 to 73 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
High-based thunderstorms developed early this afternoon across the South Plains and moved northeast through the far southeast Texas Panhandle. A few of these storms produced measured wind gusts of 60 to 73 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 16, 2:41 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 341 PM CDT Sat Sep 16 2017 .DISCUSSION... Unsettled SW flow aloft looks on track for another round of isolated to scattered storms later today and overnight. Water vapor imagery indicated a narrow dark axis (subsidence) extending from near El Paso northeast to Amarillo, which aligns well with the northern terminus of an upper jet. This jet coincides nicely with a surface trough and ample surface heating (0-3 km lapse rates as steep as 10*C) which has brewed SBCAPEs of 500-1000 J/kg thus far. Agitated cumulus have blossomed along this axis of strong heating, with maturation to storms noted near Levelland as of 310 PM. Greater coverage of storms in Lea County, NM could prove to be the bigger show locally as 20-30 knots of steering flow sends this activity into the South Plains through the evening. Feeling is the HRRR remains overblown with coverage of precip, but the overall scenario of storms tracking NE and focusing near the aforementioned surface trough appears very plausible. Healthy DCAPE of nearly 1500 J/kg will favor microbursts with some of the stronger cores, which was addressed well in the midnight shift's HWO. With no real upper trough evident overnight, convection may not wane much at all after midnight thanks to the lingering upper jet. SW flow aloft will veer a bit more W-SW on Sunday as an elongated ridge retrogrades from the Gulf to South TX. Upshot of this is that the mid-level moist axis, surface trough, and upper jet should all be nudged farther north into the Panhandle, but remain close enough to warrant additional PoPs for much of our region. By Monday, drier westerly flow should vaporize a large extent of the elevated moisture plume and serve to ratchet high temps up. This warming looks most pronounced on Tuesday as most of the CWA resides west of a surface trough/weak dryline complete with 15-20 mph downslope winds. Max temps were edged higher Tuesday, but could see some respectable cooling by Wednesday as a dry cold front dives south. This front will be tied to a lead trough ejecting from a longwave trough poised to dominate much of the western CONUS by late next week. Barring some conditional PoPs along the trough/dryline Tuesday in our Low Rolling Plains' counties, the more definitive push of deeper moisture should evolve by Thursday and beyond as the upper flow trends more meridional ahead of the digging trough to our west. GEFS members exhibit surprisingly good clustering with this regime which is befitting of high chance PoPs regionally for Friday and Saturday, along with cooler high temps. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous Weather Outlook National Weather Service Lubbock TX 413 AM CDT Sat Sep 16 2017 TXZ021>044-170915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 413 AM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Gusty thunderstorm outflow winds to around 50 mph will be possible today. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714291, 714292.